Tornadoes · United States · Illinois · 2024

EF0 tornado, Fieldon to Fidelity, Illinois, March 14, 2024

From Fieldon to Fidelity, this EF0 tornado ran 8.7 miles across Jersey County on March 14, 2024, touching down at 7:28 AM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
March 14, 2024
Touchdown
7:28 AM CDT (12:28 UTC)
Lifted
7:38 AM CDT (12:38 UTC)
On the ground
10 minutes
Path length
8.7 miles (13.9 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Jersey County
Touchdown point
39.096, -90.449
Lift-off point
39.065, -90.295
Record number
2403140628-01

The damage survey

61 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 99 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Just after sunrise, a quasi-linear convective system (QLCS) produced five confirmed EF-0 tornadoes. Four of these occurred in rural south-central Illinois, and another tracked through Charlack, Missouri in northern St. Louis County. No reported injuries or fatalities with these tornadoes. Also, there were a few reports of damaging winds and large hail.

A tornado touched down 2.8 miles southeast of Fieldon, on Richey Hollow Road, snapping off several large tree branches. As it moved to the southeast it crossed County Road 1100N. In this area numerous trees and tree limbs were snapped off. Also, an open sided barn had the majority of it���s roof ripped off and a large barn had around a quarter of it���s roof ripped off and thrown east into a nearby field. Before it crossed Beaty Mound Road it snapped off several large trees as well as numerous tree limbs. A nearby house sustained minor shingle damage. As it crossed Lodi Road it snapped off several more trees and tree limbs and began to move in a more easterly direction. As it crossed Illinois Route 109, around 3.8 miles south of Jerseyville, it snapped off a few more trees. Before lifting and dissipating 4 miles south southeast of Jerseyville, it caused a very old open sided barn to lean and minor damage to a large machine shed and roof of a chicken coop. Overall, the tornado was rated EF0 with a path length of 8.65 miles and a max path width of 100 yards. No deaths or injuries were reported.

A weak tornado touched down 1.7 miles southwest of Fidelity in Jersey County, on Bowman Station Road. In this location is destroyed a small shed, snapped off several trees and tree limbs and damaged a power pole. It then tracked east northeast. As it crossed Fidelity Road it tore a carport off of a house and threw it into a nearby field. A bit further east it caused minor roof damage to a farm house, uprooted a large tree and caused damage to two older brick grain silos. Then the tornado tracked east into Macoupin County. The tornado was rated EF0 in Jersey County with a path length of 2.28 miles and a max path width of 75 yards. No deaths or injuries were reported.

A weak tornado touched down 2.3 miles north northwest of Brighton in Jersey County, on W. Miles Station Road. In this area it destroyed a small outbuilding and damaged a pickup truck that was parked in it. It also caused minor to moderate roof damage to at least 4 other outbuildings, destroyed another small outbuilding and snapped off a couple of trees. As it tracked to the northeast, it crossed into Macoupin County. In Jersey County, the tornado was rated EF0 with a path length of 0.39 miles and a max path width of 200 yards.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

0 minutes of warning. NWS LSX issued a tornado warning for this county at 12:28 UTC, 0 minutes before the tornado touched down, in force until 12:50 UTC.

Issued (UTC)ExpiredProductOffice
20:50 UTC04:00 UTCSevere Thunderstorm WatchLSX
12:25 UTC13:05 UTCSevere Thunderstorm WarningLSX
12:28 UTC12:50 UTCTornado WarningLSX
12:32 UTC12:52 UTCTornado WarningLSX
12:48 UTC13:04 UTCTornado WarningLSX
15:00 UTC14:23 UTCSevere Thunderstorm WatchLSX
18:35 UTC01:19 UTCTornado WatchLSX
21:21 UTC22:15 UTCSevere Thunderstorm WarningLSX
23:09 UTC00:00 UTCSevere Thunderstorm WarningLSX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 06:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at Mar 14, 6:42 AM CDT, 46 minutes earlier. Its key messages:

  • Thunderstorms will continue to move across the area through mid morning, mainly along and north of I-70. A few of these storms over central and northeast Missouri into west central Missouri could produce large hail and damaging winds. -Additional thunderstorms are expected to develop this afternoon and evening (60 to 90 percent chance) over much of the area. The strongest of these storms will have the potential to produce hail larger than golfballs, damaging winds, and possible tornadoes.
Area forecast discussion, Mar 14, 6:42 AM CDT, 46 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
642 AM CDT Thu Mar 14 2024

.KEY MESSAGES...

- Thunderstorms will continue to move across the area through mid morning,
  mainly along and north of I-70. A few of these storms over
  central and northeast Missouri into west central Missouri could
  produce large hail and damaging winds.

-Additional thunderstorms are expected to develop this afternoon
 and evening (60 to 90 percent chance) over much of the area. The
 strongest of these storms will have the potential to produce hail
 larger than golfballs, damaging winds, and possible tornadoes.

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 414 AM CDT Thu Mar 14 2024

The latest surface analysis is showing a surface low just west of
Kansas City with a warm front extending east-northeastward across
northern Missouri into central Illinois.  A cold front extended
southwest into Oklahoma.   Latest regional radar is showing a train
of thunderstorms moving across northern Missouri with an additional
line of thunderstorms moving northeast out of Kansas into southwest
Missouri.  The latest runs of the CAMS including the HRRR are
showing the first line moving quickly across the CWA before sunrise,
while the second line will move across the central CWA between 11-
15Z posing an additional threat for wind and hail.  All of this
convection will likely push a outflow boundary into the southern
part of the CWA this morning, which may push a bit back to the north
by this afternoon in response to the strong southwesterly low level
flow.  Do still expect thunderstorm development along the this
boundary by mid afternoon as RAP/NAM are showing MLCAPEs near 2000
J/kg under a weakening cap underneath a right entrance region of a
upper level jet streak.  The convective mode looks thunderstorms
will likely start out as supercells which quickly become severe
capable of producing very large hail, damaging winds, and possible
tornadoes.  There will likely then be a quick transition to mixed
modes by late afternoon and evening as the shear vector becomes
aligned with the boundary. The HRRR is showing convection becoming
more numerous from around the metro and south and east before
shifting into the southern and eastern parts of the CWA overnight.

Another warm day is expected, though temperatures may be tempered
early today by the clouds and thunderstorms before there is some
recovery early this afternoon.  Temperatures will start to drop late
tonight behind the front with highs 15-20 degrees cooler tomorrow.

Britt

&&

.LONG TERM...  (Friday Night through Wednesday)
Issued at 414 AM CDT Thu Mar 14 2024

Looks like a dry weekend, but a secondary front will make Sunday
cooler than Saturday.  Both Sunday night and Monday night look like
they will have lows in the 20s over much of the area.  Temperatures
will warm back above normal by the middle next week with the next
chance of rain holding off until Wednesday night and Thursday.

Britt

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 633 AM CDT Thu Mar 14 2024

Showers and thunderstorms will continue to be possible through
this evening with the most likely times to affect each terminal
to be at UIN through 14Z and again 17-22Z, at COU/JEF between
through 14Z and again 21-01Z, and the St. Louis metro sites
between 13-15Z and 22-02Z. The strongest storms will have the
potential to have MVFR and possible IFR visibilities and ceilings
in brief heavy downpours and well as possible hail and wind gusts
over 35 knots. These windows may still shift depending on when
the thunderstorms develop again later today. In addition, a cold
front will move through the terminals tonight causing winds to
turn out of the north late in the period. Ceilings will also fall
into the low MVFR range tonight at UIN and the St. Louis metro TAF
sites.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 14, 4:58 AM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
458 AM CDT Thu Mar 14 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
458 AM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely through tonight. Some of these
thunderstorms could be severe capable of producing very large hail,
damaging winds, and isolated tornadoes through this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening.

Britt

In the hours before

Local storm report, Mar 14, 4:01 AM CDT, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
401 AM CDT Thu Mar 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     Tstm Wnd Dmg     1 SW La Grange          40.04N 91.51W
03/14/2024                   Lewis              MO   911 Call Center

            Large tree down. Diameter unknown.

&&

Pfahler

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Lincoln, IL (KILX), 12:00Z

0.5 hours before the tornado, 193 km from the path. March 14, 2024.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 461 joules per kilogram, CIN -50, lifted condensation level 856 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-03-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 26 square meters per square second, 0 to 6 km bulk shear 44 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-50 J/kg
Surface CAPE
377 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

Lincoln, IL (KILX), 00:00Z

11.5 hours after it, 193 km from the path. March 15, 2024.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -77234, lifted condensation level 905 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 5 square meters per square second, 0 to 6 km bulk shear 69 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-77234 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.7 K/km

Open this sounding in Storm Lab

The surface observations

St. Charles (SET), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
10:30 UTC180° 9 kt1005.4
10:35 UTC190° 10 kt1005.8
10:40 UTC180° 11 kt1005.8
10:45 UTC190° 9 kt1005.8
10:50 UTC180° 10 kt1005.4
10:54 UTC6658190° 12 kt1005.4
10:55 UTC 1005.4
11:00 UTC190° 11 kt1005.8
11:05 UTC200° 9 kt1005.8
11:10 UTC210° 7 kt1006.1
11:15 UTC210° 7 kt1006.1
11:20 UTC230° 4 kt1006.1
11:25 UTC240° 4 kt1006.4
11:30 UTC0° 0 kt1006.4
11:35 UTC220° 2 kt1006.4
11:35 UTC6659220° 3 kt1006.4
11:40 UTC230° 2 kt1006.4
11:45 UTC240° 2 kt1006.4
11:50 UTC210° 4 kt1006.8
11:54 UTC66590° 0 kt1006.8
11:55 UTC0° 0 kt1006.8
12:00 UTC20° 4 kt1006.4
12:05 UTC60° 2 kt1006.4
12:10 UTC0° 0 kt1006.4
12:15 UTC150° 4 kt
12:20 UTC150° 5 kt
12:25 UTC
12:30 UTC210° 5 kt1007.5
12:31 UTC6559230° 7 kt1007.8TS
12:35 UTC 1010.2-RA
12:36 UTC6256 1010.2-TSRA
12:40 UTC 1010.2+RA BR
12:45 UTC 221010.5RA BR
12:47 UTC5955320° 16 kt271010.5TSRA BR
12:50 UTC320° 15 kt1010.5RA BR
12:54 UTC5854330° 19 kt301010.5TSRA
12:55 UTC340° 18 kt1010.5RA
13:00 UTC330° 14 kt1010.5-RA
13:02 UTC5854330° 12 kt301010.5-TSRA
13:05 UTC340° 13 kt1010.5-RA
13:09 UTC5854330° 10 kt211010.5VCTS -RA
13:10 UTC340° 11 kt1010.5-RA
13:15 UTC340° 9 kt1009.8-RA
13:19 UTC585430° 10 kt171009.5-RA
13:20 UTC30° 9 kt1009.5-RA
13:25 UTC20° 7 kt1009.5-RA
13:30 UTC80° 5 kt1009.1
13:35 UTC80° 8 kt1009.1
13:40 UTC90° 8 kt1008.8-RA
13:45 UTC 1008.1-RA
13:50 UTC100° 10 kt1007.8-RA
13:54 UTC575490° 10 kt1008.1-RA
13:55 UTC80° 10 kt1008.1-RA
14:00 UTC80° 8 kt1008.1
14:05 UTC70° 5 kt1008.5
14:10 UTC60° 5 kt1008.5
14:15 UTC30° 4 kt1009.1
14:20 UTC360° 5 kt1009.8
14:25 UTC330° 2 kt1010.2

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
12:20 UTCTSTM WND DMG1 N MccluskyJersey, ILNumerous 18 to 24 inch diameter pine trees stripped of branches and snapped near their tops. Large tree branch snapped near base.
12:25 UTCTSTM WND DMG3 N Deer PlainJersey, ILExtensive tree damage. Large branches snapped off trees, large trees uprooted and snapped vertically along trunk.
12:28 UTCTORNADO3 Ese FieldonJersey, ILCorrects date of previous tornado report from 3 ESE Fieldon. A weak EF-0 tornado was surveyed in central Jersey County, IL south of Jersey. Damage to trees, siding, and roofs was observed. The width of the tornado was 10
12:28 UTCTORNADO3 Ese FieldonJersey, ILCorrects date of previous tornado report from 3 ESE Fieldon. A weak tornado was surveyed in central Jersey County, IL south of Jersey. Damage to trees, siding, and roofs was observed. The width of the tornado was 100 yar
12:31 UTCTSTM WND DMG3 Nnw OttervilleJersey, ILRoof of machine shed blown off and damage to rafters underneath.
12:44 UTCTORNADO2 Sw FidelityJersey, ILAn EF-0 tornado with maximum winds of 85 mph and a width of 75 yards was surveyed south of Fidelity, IL. The tornado touched down southwest of Fidelity in Jersey County, lasting for 4 minutes before lifting southeast of
12:45 UTCTSTM WND DMG1 S MedoraMacoupin, ILIllinois State Highway Patrol reported multiple road blockages due to downed power lines just south of Medora along Illinois Highway 267 and Illinois Highway 111. Time of occurrence estimated from NWS Lincoln radar.
12:46 UTCTORNADO2 Nnw BrightonJersey, ILA brief EF-0 tornado touched down north of Brighton, IL in Jersey County, IL. The tornado crossed the Jersey/Macoupin County line, lifting two minutes later. Maximum winds are estimated at 85mph with a track width of 100
12:58 UTCTORNADO5 Sw CarlinvilleMacoupin, ILAn EF-0 tornado with maximum winds of 80 mph and a maximum width of 100 yards was surveyed. The tornado touched down 5 miles southwest of Carlinville, IL along Shipman Road and traveled east-southeast for approximately 2

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2024 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are

The other tornadoes of March 14, 2024

24 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 144:36 AM CDTEF1Warren, IL1.1150
March 147:44 AM CDTEF0Jersey, IL3.975
March 147:46 AM CDTEF0Jersey, IL2.8200
March 147:46 AM CDTEF0Saint Louis, MO0.150
March 147:58 AM CDTEF0Macoupin, IL2.1100
March 141:58 PM EDTEF2Jefferson, IN to KY18.05002$320,000
March 141:44 PM CDTEF0McIntosh, OK2.7350$10,000
March 143:40 PM CDTEF0Christian, MO1.050$15,000
March 145:40 PM CDTEF1Mercer, IN to OH9.3450$250,000
March 147:00 PM EDTEF1Mercer, OH15.91,050$750,000
March 147:09 PM EDTUnratedHancock, OH1.350
March 147:29 PM EDTEF3Indian Lake tornado, OH31.31,000327$6.0 million
March 147:30 PM EDTEF1Hancock, OH3.3100$75,000
March 147:34 PM EDTEF2Delaware, IN4.5175$4.0 million
March 146:50 PM CDTEF3Winchester tornado, Indiana and Ohio41.3700139$26 million
March 147:54 PM EDTEF2Crawford, OH10.3250$450,000
March 146:59 PM CDTEF0Collin, TX0.215$25,000
March 148:24 PM EDTEF2Union, OH19.5600$550,000
March 147:32 PM CDTEF1Jefferson, IL0.5150$700,000
March 147:57 PM CDTEF2Garland, AR8.51,000
March 149:01 PM EDTEF1Delaware, OH35.4600$1.5 million
March 148:11 PM CDTEF1Wayne, IL2.875$120,000
March 1410:32 PM CDTEF0Breckinridge, KY0.520
March 1411:00 PM CDTEF1McCurtain, OK0.5200$50,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.